Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 218, NWS Jackson, KY

September 2, 20124 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 2, 2012, 4:06 PM EDT for 4 counties in Kentucky. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2012, 4:06 PM EDT (20:06 UTC)
Expired
Sep 2, 2012, 4:45 PM EDT
In force
39 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
50.0 mph

Counties Breathitt County, KY, Lee County, KY, Owsley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 28 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:45 PM EDTTSTM WND DMG2 Ne Trent, KYTREE DOWN ON HIGHWAY 191 AT MILE MARKER 9 BETWEEN TRENT AND HIGHWAY 1010. TIME ESTIMATED OFF OF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WUUS53 KJKL 022006
SVRJKL
KYC025-129-189-237-022045-
/O.NEW.KJKL.SV.W.0218.120902T2006Z-120902T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
406 PM EDT SUN SEP 2 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN LEE COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 445 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  OF UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
  FROM PEBWORTH TO SOUTHFORK TO NEWFOUND...AND MOVING NORTHEAST AT 
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BEATTYVILLE...JACKSON...CORGLETON...LOWER BUFFALO...PROCTOR...
  COWCREEK...STAY...ENOCH...LUCKY FORK...VALJEAN...LEROSE...GRASS...
  MALONEY...ST. HELENS...MORRIS FORK...LONE...AIREDALE...TALLEGA...
  JETTS CREEK AND HOUSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND OF AT LEAST 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3736 8366 3734 8368 3734 8374 3748 8385
      3782 8344 3767 8325 3751 8319 3738 8345
      3738 8348 3734 8351 3733 8355 3732 8355
      3729 8360
TIME...MOT...LOC 2005Z 232DEG 28KT 3753 8373 3742 8365
          3732 8361
WIND...HAIL <50MPH <.50IN

$$
2 follow-up statements
336 
WWUS53 KJKL 022026
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT SUN SEP 2 2012

KYC189-022034-
/O.CAN.KJKL.SV.W.0218.000000T0000Z-120902T2045Z/
OWSLEY KY-
426 PM EDT SUN SEP 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR OWSLEY COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3750 8357 3760 8370 3782 8344 3767 8325
      3751 8319 3738 8345 3738 8348
TIME...MOT...LOC 2024Z 232DEG 28KT 3762 8358 3751 8350
          3741 8346

$$

KYC025-129-237-022045-
/O.CON.KJKL.SV.W.0218.000000T0000Z-120902T2045Z/
WOLFE KY-LEE KY-BREATHITT KY-
426 PM EDT SUN SEP 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
BREATHITT...EASTERN LEE...AND WOLFE COUNTIES UNTIL 445 PM EDT...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OF 
UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
PRIMROSE...TO JETTS CREEK...TO CROCKETTSVILLE...MOVING NORTHEAST AT 
30 MPH.

LOCATIONS IMPACTED INCLUDE...
  JACKSON...OAKDALE...FILLMORE...CANOE...WIDECREEK...CHENOWEE...
  FLAT...GRANNIE...YEADON...WAR CREEK...GENTRY...SALDEE...LAWSON...
  ELKATAWA...LITTLE...COPLAND...PENCE...CURT...VORTEX AND HOWARD
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND OF AT LEAST 60 MILES PER 
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3750 8357 3760 8370 3782 8344 3767 8325
      3751 8319 3738 8345 3738 8348
TIME...MOT...LOC 2024Z 232DEG 28KT 3762 8358 3751 8350
          3741 8346
WIND...HAIL 60MPH <.50IN

$$

HAL
992 
WWUS53 KJKL 022044
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT SUN SEP 2 2012

KYC025-129-237-022054-
/O.EXP.KJKL.SV.W.0218.000000T0000Z-120902T2045Z/
WOLFE KY-LEE KY-BREATHITT KY-
444 PM EDT SUN SEP 2 2012

...THE SEVERE THUNDERSTORM WARNING FOR BREATHITT...EASTERN LEE AND
WOLFE COUNTIES WILL EXPIRE AT 445 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE 
WITH THESE THUNDERSTORMS.

LAT...LON 3750 8357 3760 8370 3782 8344 3767 8325
      3751 8319 3738 8345 3738 8348
TIME...MOT...LOC 2044Z 232DEG 28KT 3772 8342 3761 8334
          3751 8330

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:04 PM EDT, 2 minutes earlier.

Area forecast discussion, Sep 2, 4:04 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT SUN SEP 2 2012

.UPDATE...
ISSUED AT 402 PM EDT SUN SEP 2 2012

UPDATED TO ADD TORNADO WATCH FOR OUR WRN COUNTIES. ADDITIONAL STORMS
TO OUR WEST ROTATING INTO ERN KY. STORMS SHOULD REACH THE ERN EDGE OF
THE WATCH...OUR WRN COUNTIES ALONG AND WEST OF THE DANIEL BOONE
NATIONAL FOREST...JUST BEFORE SUNSET. THIS WILL PROVIDE HEATING TO
ALLOW STORMS TO BECOME SEVERE. SOME TIGHT ROTATION HAS BEEN OBSERVED
IN CENTRAL KY EARLIER THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 223 PM EDT SUN SEP 2 2012

CLOUD COVER FROM THE LOW THAT WAS ISSAC CONTINUES TO SPIN OVER THE
OHIO VALLEY. THIS HAS HELD TEMPERATURES CLOSE TO SEASONAL NORMALS IN
SPITE OF WINDS FROM THE SOUTH AND SOUTHWEST. OUR ERN COUNTIES HAVE
BEEN SLIGHTLY WARMER DUE TO FEWER CLOUDS BUT HERE WE HAVE SEEN BETTER
COVERAGE OF TSRA RATHER THAN THE SHRA ACROSS THE MORE WRN COUNTIES. A
FEW TSRA HAVE PUSHED INTO SRN KY FROM TENN BUT THESE SEEM TO WEAKEN
AFTER THEY ARRIVE IN THE COOLER AND MORE STABLE AREAS OF KY. ALL THE
MODELS INITIALLY AGREE THAT THE LOW OVER CENTRL ILL WILL VERY
SLOWLY DRIFT EAST AND SOUTHEAST OVER THE NEXT 24 HOURS. THIS WILL KEEP
THE THREAT OF PCPN IN OUR FCST...ALTHOUGH AFTER MONDAY EVENING...ANY
TSRA SHOULD BE CONTAINED TO JUST THE LATE AFTERNOON ON TUE. AT THAT
TIME THE ENTIRE SYSTEM WILL WEAKEN ACCORDING TO MOST SHORT TERM
MODELS OR...IN LINE WITH THE LONGER MODELS...SPLIT WITH THE MAIN
CORE OF THE SYSTEM GETTING CAUGHT UP IN THE NEXT SHORT WAVE NOW
CROSSING THE NRN PLAINS AND CARRIED TOWARD NEW ENGLAND. TONIGHT AND
EARLY MONDAY HAS THE BEST CHANCE FOR PCPN AS THE CORE OF THE STORM
MOVES CLOSER TO ERN KY. THEN AS THE STORM EITHER WEAKENS OR SWEEPS TO
THE NE THE POSSIBILITY FOR PCPN WILL DIMINISH ALONG WITH ANY CHANCE
FOR THE HEAVY RAINFALL REALIZED BY OUR NEIGHBORS TO THE WEST. THE
EXPECTED HEAVY CLOUD COVER AIDED BY PCPN WILL KEEP A TIGHT REIGN ON
THE TEMPERATURE SPREAD WITH HIGHS MONDAY AND TUESDAY ONLY INTO THE
LOWER 80S AND OVERNIGHT LOWS AROUND 70.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 250 PM EDT SUN SEP 2 2012

THE MODELS HAVE COME INTO PRETTY GOOD AGREEMENT FOR THE DAYS 3-7
PORTION OF THE FORECAST. BOTH MODELS AGREE THAT THE REMNANTS OF
ISAAC...COMBINED WITH A WEAK FRONTAL BOUNDARY...WILL KEEP A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE FORECAST WEDNESDAY NIGHT.
UPSLOPE FLOW BEHIND THE DEPARTING SYSTEMS...ALONG WITHE SOME
RESIDUAL MOISTURE...COULD SPARK A FEW SHOWERS DURING THE DAY ON
THURSDAY...BUT THIS ACTIVITY SHOULD DIE OUT COMPLETELY BY LATE
THURSDAY AFTERNOON AS HIGH PRESSURE BECOMES ESTABLISHED OVER THE
REGION. AN AREA OF LOW PRESSURE IS THEN FORECAST TO FORM OVER THE
CENTRAL PLAINS LATE THURSDAY NIGHT...AND WILL BE OUR NEXT WEATHER
MAKER TO END THE UPCOMING WORK WEEK. THE MODELS BOTH AGREE ON
THIS...HOWEVER...THE DIFFERENCE BETWEEN THEM WILL BE HOW QUICKLY THE
AREA OF LOW PRESSURE MOVES ACROSS THE OHIO VALLEY REGION. AS OF
NOW...THE GFS MODEL IS BRINGING THIS AREA OF LOW PRESSURE ACROSS THE
AREA ABOUT 12 HOURS FASTER THAN THE OFT MORE RELIABLE ECMWF. WITH
THAT IN MIND...DECIDED TO USE A BLEND OF THE TWO LONG TERM
MODELS...WITH A BIAS TOWARD THE ECMWF MODEL FOR THE WEATHER NEXT
FRIDAY AND SATURDAY. AFTER A BRIEF REPRIEVE FROM RAIN THURSDAY NIGHT
AND FRIDAY...IT LOOKS LIKE HE UPCOMING WEEKEND COULD BE WET.

TEMPERATURES WEDNESDAY THROUGH FRIDAY WILL WARM CONSIDERABLY IN A
SOUTHERLY FLOW REGIME...WITH HIGHS ACHIEVING SLIGHTLY ABOVE NORMAL
VALUES EACH DAY. THINGS WILL COOL OFF QUITE A BIT...HOWEVER...DURING
THE UPCOMING WEEKEND...AS WIDESPREAD CLOUD COVER AND RAIN SHOWERS
ACT TO DAMPEN THE SUNS INFLUENCE ON SURFACE TEMPERATURE RISES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 12 PM EDT SUN SEP 2 2012

THERE SHOULD BE OFF AND ON SHOWERS ALL DAY TODAY...SO JUST LEFT SOME
SHOWERS IN THE TAF UNTIL THE CIGS AND VSBYS BEGIN TO FALL LATER THIS
EVENING. THE SHOWERS AND THUNDERSTORMS TODAY SHOULD BE MOSTLY
VFR...HOWEVER YOU CAN EXPECT TO SEE SOME TEMPO MVFR/IFR. DID NOT TRY TO
PUT THE TEMPO IFR IN THE FORECAST DUE TO THE TIMING UNCERTAINTY.
DEPENDING ON HOW WIDESPREAD THE RAIN IS TODAY...IT MIGHT SET UP FOR
SOME DENSE FOG MONDAY MORNING. THE BEST CHANCE WILL BE AT SME FOR
THE TAF STATIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DUSTY
SHORT TERM...DUSTY
LONG TERM....AR
AVIATION...DUSTY
Hazardous weather outlook, Sep 2, 4:07 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
407 AM EDT SUN SEP 2 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
407 AM EDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS MAY
CONTAIN HEAVY RAIN AND PRODUCE SOME VERY LOCALIZED NUISANCE FLOODING
WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY...WEDNESDAY AND SATURDAY. HEAVY
RAIN WILL BE POSSIBLE AGAIN ON MONDAY AS THE REMNANTS OF HURRICANE
ISAAC PASS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Sep 2, 3:57 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT SUN SEP 2 2012

KYZ069-111-112-114-116-022045-
JACKSON-OWSLEY-LEE-BREATHITT-CLAY-
357 PM EDT SUN SEP 2 2012

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 445 PM EDT SUNDAY AFTERNOON...

   EAST CENTRAL JACKSON...
   OWSLEY...
   LEE...
   WESTERN BREATHITT AND
   NORTHEASTERN CLAY.

AT 355 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEW ZION...TO ISLAND CITY...TO ALGER...TO MILL
POND...MOVING NORTHEAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DELVINTA AROUND
400 PM EDT...IDA MAY AROUND 405 PM EDT...CORGLETON AROUND 410 PM
EDT...ENOCH AROUND 415 PM EDT...ST. HELENS AROUND 420 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO
50 MPH...AND OCCASIONAL LIGHTNING IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SUNDAY EVENING
FOR A PORTION OF THE AREA.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:20 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Knox, Laurel40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.